shake insulin rather than roll?

  1. Im doing an evidence-based practice paper on whether insulin should be rolled between the hands or shaken for mixing prior to administration (there has been some evidence that shaking is a better choice to evenly distribute the insulin throughout the suspension, regardless of the air bubbles because they can be tapped out once the insulin is drawn up) Unfortunately, I cant find the FULL articles that discuss shaking ANYWHERE (unless I want to buy them for $30 each...) Does anyone know where I can find some info on this??

    Thanks in advance!
    •  
  2. 3 Comments

  3. by   truern
    http://www.diabeteshealth.com/read,1018,835.html

    http://tinyurl.com/cwkvv

    http://sugarcat_simon.home.att.net/insulin.html

    There's an article in the AJN, but I can't access it. For some reason, it's not recognizing either my sign in or password.
  4. by   VickyRN
    Quote from truesn
    http://www.diabeteshealth.com/read,1018,835.html

    http://tinyurl.com/cwkvv

    http://sugarcat_simon.home.att.net/insulin.html

    There's an article in the AJN, but I can't access it. For some reason, it's not recognizing either my sign in or password.
    Wonderful sources - thanks so much. I learned something new:

    The study recommends that a vial of insulin be rolled or tipped 20 times to achieve a satisfactory mixture.
  5. by   Bob&Simon
    I just wanted to add a note to this thread to say that the URL for Sugarcat Simon's page has changed.

    Simon's site is now at http://www.sugarcatsimon.com

    It used to be at http://sugarcat_simon.home.att.net - AT&T (actually SBC who bought AT&T) dropped their PWP (Personal Web Pages) feature by which customers could build web site on the AT&T sites. As a result, thousands, probably tens or hundreds of thousands of web sites were deleted with very little notice.

    Also, as to mixing insulin:

    I've talked to Eli Lilly and Novo Nordisk, and others, over the past 11 years, during which we've been treating diabetic cats.

    Basically what I've learned is that the "dangers" of over agitating a vial of insulin are:

    1) Insulin threads/clumps can be formed and that reduces the overall amount effective of insulin in the vial, thus reducing any doses drawn from that vial.

    2) Frosting - over agitation of insulin can cause insulin to stick to the vial, "frosting" it like ice on a window. This frosting may not be visible to the naked eye but it reduces the overall effective insulin in the vial.

    3) Micro bubbles could form in the vial and, when drawn into the syringe, would reduce the amount of insulin in the dose. This "danger" is not considered, by those I have spoken to, as a major danger. They rank clumps and frosting ahead of bubbles - unless you shake it so much that the liquid is "foaming" and you immediate draw a dose from the vial.

    Consequently, for insulins which require mixing - those in which the insulin is not in solution but is, instead, suspended in the fluid, the safest method of mixing is to roll the vial back and forth with a side to side slanting motion to move the fluid around the entire vial.

    We once were given a vial of Eli Lilly Humulin Ultralente which we did not need. I decided to see just what over agitation would do.

    I began shaking the vial quite vigorously. Over a period of about 15 minutes, small clumps began to form. I did the same thing over the next few days and I wound up with a lot of clumps in the vial.

    I drew a dose from the vial and found that some of the clumps, a small number of clumps, were too big to go through the 29 gauge needle on the syringe.

    Those clumps which did go into the syringe were very likely non effective, that is, because of the clumping, it is doubtful that the insulin molecules in the clumps would have any effective action in the body.

    Bob & Simon

close